Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 139, NWS Goodland, KS

June 15, 2004Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 9:30 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2004, 9:30 PM CDT (02:30 UTC)
Expired
Jun 15, 2004, 10:00 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2937 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:25 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 15, 7:25 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT TUE JUN 15 2004

.DISCUSSION...HAVE UPDATED TO INCLUDE ENTIRE AREA IN SEVERE
THUNDERSTORM WATCH. TWO IN EFFECT...ONE FOR FAR EAST CO UNTIL 9 PM
MDT AND ONE FOR NW KS AND EXTREME SW NEB UNTIL 11 PM MDT (MIDNIGHT
CDT). CURRENTLY LINES FORMING IN FAR EAST CO AND HEADING SLOWLY TO
THE EAST. LOOKS LIKE A VERY BUSY NIGHT WITH LOTS OF WX.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Jun 15, 11:40 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUN 15 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1040 AM MDT (1140 AM CDT) TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE HIGH PLAINS LATE THIS AFTERNOON. THE
FRONT IS EXPECTED TO MOVE SOUTHEAST TO A CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA LINE THIS EVENING AND BECOME NEARLY STATIONARY.
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT FROM
LATE AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE AIR MASS WILL BE
QUITE UNSTABLE...SO SEVERE THUNDERSTORMS WILL BE LIKELY. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WIND ALONG WITH HEAVY RAIN.
SOME LOCATIONS LAST NIGHT RECEIVED AROUND TWO INCHES OF
RAIN...ESPECIALLY IN SHERIDAN AND GOVE COUNTIES. SINCE HEAVY RAIN IS
EXPECTED THERE AGAIN...THERE IS A POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY SOUTH OF A HILL CITY
KANSAS TO CHEYENNE WELLS COLORADO LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

FS

In the hours before

Local storm report, Jun 15, 8:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     12 SW GOODLAND          39.23N 101.87W
06/15/2004  86 MPH           SHERMAN            KS   TRAINED SPOTTER

&&

MENTZER
Local storm report, Jun 15, 9:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             10 SW GOODLAND          39.25N 101.84W
06/15/2004  0.88 INCH        SHERMAN            KS   PUBLIC

&&

MENTZER
Local storm report, Jun 15, 9:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
06/15/2004  72 MPH           KIT CARSON         CO   MESONET

&&
Local storm report, Jun 15, 9:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             GOODLAND                39.35N 101.71W
06/15/2004  0.75 INCH        SHERMAN            KS   NWS EMPLOYEE

&&

MENTZER
Local storm report, Jun 15, 9:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/15/2004  64 MPH           SHERMAN            KS   OFFICIAL NWS OBS

0821 PM     HAIL             GOODLAND                39.35N 101.71W
06/15/2004  0.75 INCH        SHERMAN            KS   OFFICIAL NWS OBS

&&

MENTZER
Local storm report, Jun 15, 9:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLASH FLOOD      TRIBUNE                 38.47N 101.75W
06/15/2004                   GREELEY            KS   EMERGENCY MNGR

            1 FOOT DEEP ON HWY 96

0803 PM     HAIL             GOODLAND                39.35N 101.71W
06/15/2004  0.75 INCH        SHERMAN            KS   AMATEUR RADIO

0810 PM     HAIL             3 S GOODLAND            39.31N 101.71W
06/15/2004  0.75 INCH        SHERMAN            KS   LAW ENFORCEMENT

0818 PM     HAIL             GOODLAND                39.35N 101.71W
06/15/2004  0.75 INCH        SHERMAN            KS   NWS EMPLOYEE

0824 PM     HAIL             GOODLAND                39.35N 101.71W
06/15/2004  0.88 INCH        SHERMAN            KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:44 PM CDTSevere Thunderstorm WarningGLDGreeley61 min
Jun 15, 7:52 PM CDTSevere Thunderstorm WarningGLDWichita53 min
Jun 15, 8:06 PM CDTSevere Thunderstorm WarningGLDWallace54 min
Jun 15, 8:08 PM CDTTornado WarningGLDGreeley67 min
Jun 15, 8:44 PM CDTSevere Thunderstorm WarningGLDWichita61 min
Jun 15, 8:45 PM CDTSevere Thunderstorm WarningGLDSherman45 min
Jun 15, 8:56 PM CDTSevere Thunderstorm WarningGLDWallace64 min
Jun 15, 8:59 PM CDTSevere Thunderstorm WarningGLDCheyenne31 min
Jun 15, 9:03 PM CDTFlash Flood WarningGLDGreeley3 hr
Jun 15, 9:16 PM CDTSevere Thunderstorm WarningGLDThomas59 min
Jun 15, 9:19 PM CDTFlash Flood WarningGLDWallace3 hr
Jun 15, 9:27 PM CDTSevere Thunderstorm WarningGLDLogan63 min
Jun 15, 9:55 PM CDTSevere Thunderstorm WarningGLDRawlins35 min
Jun 15, 10:05 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan55 min
Jun 15, 10:12 PM CDTSevere Thunderstorm WarningGLDThomas33 min
Jun 15, 10:28 PM CDTSevere Thunderstorm WarningGLDRawlins32 min
Jun 15, 10:36 PM CDTSevere Thunderstorm WarningGLDGove54 min
Jun 15, 10:47 PM CDTSevere Thunderstorm WarningGLDGraham, Norton58 min
Jun 15, 7:47 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jun 15, 7:57 PM CDTSevere Thunderstorm WarningGLDYuma63 min
Jun 16, 6:35 PM CDTSevere Thunderstorm WarningGLDKit Carson55 min
Jun 15, 11:10 PM CDTSevere Thunderstorm WarningGLDRed Willow50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.